Colorado, 2012

High Wind in Colorado, April 2, 2012

April 2, 2012 · NWS PUB · 5 events in 5 counties and zones

An intense early spring storm produced high winds across portions of southern Colorado. Winds gusted from 58 mph to 72 mph in the warned area.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

An intense early spring storm produced high winds across portions of southern Colorado. Winds gusted from 58 mph to 72 mph in the warned area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 2, 3:28 AM MST, 2 hours 32 minutes earlier.

Area forecast discussion, Apr 2, 3:28 AM MST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
428 AM MDT MON APR 2 2012

.SHORT TERM...

(TODAY AND TONIGHT)

...MAJOR SPRING STORM TO AFFECT OUR AREA...

IRONICALLY...IT LOOKS LIKE THE BIGGEST STORM OF THIS SEASON WILL
COME IN SPRING THIS YEAR. A STRONG COLD FRONT HAS ALREADY MOVED
THROUGH THE NRN TIER OF OUR CWA THIS MORN..WITH GUSTS TO 40 KT
ALREADY BEING REPORTED AT KCOS. THESE WINDS WILL CONTINUE TO
INCREASE THROUGH THE MORNING HOURS...WITH SUSTAINED WINDS OF 30-40
KT LIKELY AND SOME GUSTS IN THE 50-60 KT RANGE POSSIBLE. WILL
CONTINUE THE HIGH WIND WARNING...AND EXTEND THROUGH THIS AFTERNOON
AS IT NOW LOOKS LIKE SUSTAINED WINDS COULD MEET HIGH WIND CRITERIA
FOR AT LEAST SOME OF THIS AREA THROUGH THE DAY.

STILL SEEING VERY DRY AND MILD CONDITIONS ACROSS THE PLAINS. TEMPS
HAVE BEEN CLIMBING STEADILY AT KPUB WITH FRONTAL SUBSIDENCE. DEWPOINTS
ARE RISING CONSIDERABLY BEHIND THE FRONT...BUT REAL MOIST AIR WILL
HOLD OFF TIL LATER TODAY. SKIES ARE STILL CLR THIS MORN AND LOW
CLOUDS IN THE SAT FOG PRODUCT ARE CONFINED TO NW CO ATTM. HAVE SEEN
CONTINUED LIGHT-MDT ECHOES OVR WRN CO ALL MORNING...AND WHILE OBS
ARE RATHER DEVOID OF PRECIP...SUSPECT THE HIGHER PEAKS ARE SEEING
SOME PRECIP THIS MORN.

THE FRONT WILL SET THE STAGE FOR A VERY DYNAMIC SYSTEM THAT IS NOW
MOVING INTO THE 4 CORNERS REGION. THIS SYSTEM WILL CONTINUE TO STRONGLY
INTENSIFY AS A VERY STRONG MID LEVEL JET STREAK MOVES THROUGH SRN
NM. THE UPPER LOW WILL TRACK JUST S OF KABQ THIS AFTERNOON...AS A
CLASSIC AND INFAMOUS 'ALBUQUERQUE LOW'. WILL SEE TEMPS HOLD STEADY OR
FALL LATER TODAY AS COLD AIR CONTINUES TO POUR IN BEHIND THE
FRONT...AND H7 TEMPS FALL TO MINUS 8 TO MINUS 10 BY THIS EVE.

MAIN ACTION WITH THIS STORM WILL BE TONIGHT...AS THE JET BEGINS TO
ROUND THE TROUGH BASE AND THE UPPER LOW MAKE A MOVE TO THE NE. THIS
IS THE TRACK THAT HAS BEEN FAVORED BY THE GFS AND ECMWF FOR THE LAST
COUPLE OF DAYS...AND THE NAM HAS FINALLY CAUGHT ON TO THIS SOLUTION
IN A BIG WAY. TIMING WILL BE PERFECT FOR A HEAVY SNOW
EVENT...ESPECIALLY OVER THE HIGHER ELEVATIONS...AND COULD EVEN SEE
SOME SNOW AT THE LOWER ELEVATIONS DUE TO THE FAVORABLE OVERNIGHT
TIMING AND PRIMED CONDITIONS. WET BULB ZERO WILL FALL STEADILY FROM
AROUND 6500 FT TODAY TO AS LOW AS 4500 FEET TONIGHT. EXPECT THAT
MOST LOCATIONS ABOVE 6000 FEET...INCLUDING KCOS...WILL SEE SOME
SNOW. OF COURSE...WITH VERY WARM GROUND MUCH OF THE EARLY SNOWFALL
WILL FAIL TO ACCUMULATE INITIALLY...BUT WITH A GOOD 8-12 H PERIOD OF
SNOW COULD SEE SOME LIGHT ACCUMS FOR THE I-25 CORRIDOR. KCOS LOOKS
TO BE SOLIDLY BELOW FZG FOR THE MAIN EVENT...AS THE TROWAL REALLY
KICKS IN FROM 03Z TO 12Z OVERNIGHT.  ANY PRECIP BEFORE 03Z WILL
LIKELY BE RAIN OR A RN/SN MIX. N WINDS MAY LIMIT PRECIP FOR S EL
PASO AND N PUEBLO COUNTIES...BUT VERY STRONG ISENTROPIC LIFT MAY
OVERCOME SOME OF THE DOWNSLOPE DRYING EFFECT.

AS FOR 'WINTER' HEADLINES...HAVE CONVERTED OUR WATCH TO A
WARNING...AND ADDED THE WET MOUNTAIN VALLEY AS WELL. WOULD NOT BE
SURPRISED TO SEE IN EXCESS OF 2 FEET FOR THE HIGHEST ELEVATIONS OF
THE WETS/SANGRES...IF CURRENT PROGS PAN OUT AS EXPECTED. RATON PASS
WILL BE PARTICULARLY PROBLEMATIC TONIGHT AND TUE AS STRONG N WINDS
COMBINE WITH SN TO PRODUCE WHITE OUT CONDITIONS AT TIMES. CONSIDERED
UPGRADING TO A BLIZZARD WARNING FOR THE RATON...BUT CURRENTLY DOES NOT
LOOK LIKE WINDS WILL BE SUSTAINED LONG ENOUGH...AND HEAVIEST PRECIP
OCCURS AFTER THE STRONGEST WINDS. HOWEVER...WILL NEED TO WATCH THIS
AREA CLOSELY. ALSO HAVE INTRODUCED A WINTER STORM WATCH FOR TELLER
AND N EL PASO FOR TONIGHT AND TUE. COULD GET PRETTY NASTY OVER
MONUMENT HILL BY TUE. HOPEFULLY THIS STORM WILL PUT A DENT IN THE
DROUGHT. LET IT SNOW! ROSE

.LONG TERM...

(TUESDAY - SUNDAY)

...BENEFICIAL PRECIP AT THE BEGINNING OF THE PD THEN DRYING OUT
AGAIN...

MODELS IN THE EARLY PART OF THIS FCST PD HAVE COME INTO GOOD AGREEMENT
BRINGING THE CUTOFF LOW NORTHEASTWARD ACROSS SE CO.

BY 12Z TUESDAY...SNOW AND RAIN SHOULD BE ONGOING ACROSS A GOOD PART
OF THE REGION...WITH THE BEST CHANCE OF PRECIP OVER THE EAST FACING
SLOPES OF THE MTNS ADJ TO THE PLAINS...AND THE RATON MESA AND PALMER
DVD REGIONS. THE RAIN/SNOW LINE AT 12Z WILL LIKELY BE AROUND 5000
FEET. FOR THE MORNING RUSH HOUR...SNOW WILL LIKELY NOT ACCUMULATE
MUCH ON ROAD SURFACES BETWEEN 5000 AND 6500 FEET...BUT ANYTHING
ABOVE 6500 FEET WILL LIKELY BECOME SLUSHY. GRASSY SFCS BETWEEN THE
AFOREMENTIONED ELEVATIONS WILL LIKELY ACCUMULATE SOME SNOW...SO
THE PUEBLO AREA MAY SEE AN INCH OF MEASURABLE SNOW. OVERALL...TWO
TO THREE INCHES OF SNOW WILL LIKELY OCCUR ACROSS THE EASTERN
MTNS/RATON MESA AND PALMER DVD...WITH LOCALLY HEAVY ACCUMS ACROSS
PIKES PEAK AND THE HIGHER ELEVATIONS OF THE EAST SLOPES OF THE
WETS/SANGRES.

BY MIDDAY TUESDAY...THE LOW CENTER ALOFT WILL LIKELY BE IN THE SE
CO AREA AND 700 MB FLOW WILL BECOME MORE NORTHERLY ACROSS THE
WETS/SANGRES. THIS SHOULD ALLOW THE SNOW TO DECREASE ACROSS THESE
REGIONS AS THE FLOW WILL NOT BE AS FAVORABLE...BUT FARTHER NORTH
ACROSS THE GREATER PIKES PEAK REGION MODEST NE 700 MB FLOW WILL BE
ONGOING. LIKEWISE...THE PALMER DVD REGION AND RAMPARTS/PIKES PEAK
WILL LIKELY SEE SNOW CONTINUING. THE RAIN/SNOW LINE SHOULD
INCREASE A BIT DURING THE DAY...BUT NOT BY MUCH.

BY LATE IN THE DAY TUESDAY THE RAIN/SNOW SHOULD PRETTY MUCH BE OVER
ACROSS THE PLAINS...HOWEVER BOTH NAM/GFS SHOW WRAP AROUND PRECIP
CONTINUING OVER THE HIGHER TRRN OF THE MTNS..ESPECIALLY THE SANGRES
AND SAN JUANS. FOR THIS REASON I HAVE INCREASED POPS OVER THESE
REGIONS DURING THIS TIME. NOTE THAT THE WINTER STORM WARNING FOR THE
SANGRES EXPIRES AT 00Z WED. IF THE MODELS ARE CORRECT...THIS WARNING
MAY NEED TO BE EXTENDED FOR THIS MTN RANGE BY ABOUT 6 HOURS OR SO.

AS FOR HIGH TEMPERATURES ON TUESDAY...I HAVE DECREASED THEM...WITH
TEMPS REACHING ABOUT 40F ALONG THE I-25 CORRIDOR REGION...AND
THESE VALUES MAY BE A BIT TOO HIGH IF THE MODEL SOUNDINGS ARE CORRECT.
OVER THE FAR E PLAINS AND SAN LUIS VALLEY...HIGHS SHOULD BE ABOUT
50F.

AS FOR THE REST OF THE FCST...WE WILL BE RETURNING TO A DRY PATTERN
AGAIN AS SW FLOW GRADUALLY RAMPS UP ONCE AGAIN. IF WE DO GET AS MUCH
PRECIP AS THE MODELS ARE INDICATING...THEN FIRE WX CONCERNS SHOULD
DROP SIGNIFICANTLY ACROSS THE FCST AREA. ATTM...THE WARMEST TEMPS
SHOULD BE DURING THE FRI-SAT TIME FRAME WITH A DRY PAC FRONT COMING
ACROSS THE REGION SAT NITE. TEMPS WILL COOL AGAIN ON SUNDAY.

THE NEXT CHANCE OF PRECIP...ACCORDING TO THE GFS WILL BE
MONDAY...BUT THE EC SIMULATION IS DRY FROM WED THROUGH NEXT WEEK.
\/HODANISH

&&

.AVIATION...

STRONG N WINDS BEHIND A COLD FRONT WILL CONTINUE TO AFFECT KCOS AND KPUB
THROUGH THE NEXT 6-12 H. SUSTAINED WINDS FORM 30-40 KTS WITH HIGHER GUSTS
WILL BE POSSIBLE. WINDS WILL GRADUALLY DIMINISH THIS
EVE...HOWEVER...PRECIP IS EXPECTED TO BECOME MORE LIKELY
OVERNIGHT...WITH A GOOD CHANE OF SN AT KCOS AND A RAIN-SNOW MIX
POSSIBLE AT KPUB LATER TONIGHT. ALONG WITH GUSTY WINDS VIS IS
EXPECTED TO BE LOW OVERNIGHT IN PARTICULAR. KALS WILL ALSO SEE GUSTY
NE WINDS AND THE CHANCE OF SOME SHSN...BUT THE WORST CONDITIONS WILL
BE ALONG AND W OF I-25. ROSE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 6 PM MDT THIS EVENING FOR COZ084>086-089-
093.

WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM MDT TUESDAY
FOR COZ078-087-088.

WINTER STORM WARNING FROM NOON TODAY TO 6 PM MDT TUESDAY FOR
COZ072>075-079-080.

WINTER STORM WATCH FROM THIS EVENING THROUGH TUESDAY AFTERNOON
FOR COZ081-082-084.

&&

44/34
Hazardous weather outlook, Apr 2, 5:50 AM MST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
650 AM MDT MON APR 2 2012

COZ058>089-093>099-031300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
650 AM MDT MON APR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT ASSOCIATED WITH A STORM SYSTEM MOVING THROUGH
NORTHERN NEW MEXICO WILL BRING STRONG TO DAMAGING WINDS ACROSS
PORTIONS OF THE SOUTHEASTERN COLORADO PLAINS THIS MORNING. SUSTAINED
WINDS OF 30 TO 40 MPH WITH GUSTS TO 60 MPH ARE EXPECTED. THIS COULD
RESULT IN LOCAL POWER OUTAGES. STRONG WINDS WILL CONTINUE THROUGH
THE AFTERNOON BEFORE GRADUALLY DIMINISHING LATER TONIGHT.

PRECIPITATION IS EXPECTED TO INTENSIFY LATER TODAY AND THROUGH
TONIGHT. SNOW LEVELS COULD FALL BELOW 5000 FEET TONIGHT...BUT MOST
OF THE ACCUMULATING SNOW IS EXPECTED FOR ELEVATIONS ABOVE 6000
FEET. THE GREATEST SNOWFALL IS EXPECTED OVER THE WET MOUNTAINS AND
SANGRE DE CRISTO RANGE...WHERE UP TO TWO FEET OF SNOW COULD FALL BY
LATE TUESDAY AT ELEVATIONS ABOVE 9000 FEET. THE PIKES PEAK
REGION...ESPECIALLY PIKES PEAK ABOVE 9000 FEET AND THE PALMER
DIVIDE...COULD ALSO SEE A PERIOD OF HEAVY SNOW TONIGHT. TRAVEL OVER
THE PASSES...INCLUDING MONUMENT HILL...RATON PASS...AND LA VETA
PASS...COULD BECOME HAZARDOUS LATER TONIGHT AND TUESDAY
MORNING...AS WIND DRIVEN SNOW REDUCES VISIBILITY TO NEAR ZERO AT
TIMES. PLEASE REFER TO THE LATEST WATCHES AND WARNINGS IN EFFECT FOR
MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FOR TUESDAY...SNOW WILL LIKELY BE ONGOING ACROSS THE MOUNTAINS AND
ADJACENT PLAINS...ESPECIALLY IN THE MORNING. SEVERAL INCHES OF
SNOW WILL BE POSSIBLE...ESPECIALLY ACROSS THE HIGHER ELEVATIONS OF
THE EASTERN SLOPES OF THE SOUTHERN MOUNTAINS. SOME ACCUMULATIONS
WILL BE POSSIBLE ON THE ADJACENT PLAINS. TRAVEL ACROSS THE
MOUNTAIN PASSES...INCLUDING LA VETA PASS...RATON PASS AND THE
PALMER DIVIDE MAY BE DIFFICULT.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY TODAY AND TONIGHT ACROSS ALL OF SOUTHEAST COLORADO.

44/34

In the hours before

Local storm report, Apr 2, 4:59 AM MST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
559 AM MDT MON APR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 AM     HIGH SUST WINDS  PUEBLO                  38.27N 104.61W
04/02/2012  M50 MPH          PUEBLO             CO   ASOS

            GUSTS TO 56 MPH.

&&

SROSE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Pueblo Vicinity / Pueblo County Below 6300 Ft

When
April 2, 6:00 AM MST to 2:00 PM MST
Where
Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.173, -104.513 (the zone’s center; the record gives no point)

High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
April 2, 7:00 AM MST to 2:00 PM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

High Wind, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft

When
April 2, 7:00 AM MST to 2:00 PM MST
Where
Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
Measured
64 kt (74 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

High Wind, Crowley County

When
April 2, 7:00 AM MST to 2:00 PM MST
Where
Crowley County forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.327, -103.785 (the zone’s center; the record gives no point)

High Wind, La Junta Vicinity / Otero County

When
April 2, 7:00 AM MST to 2:00 PM MST
Where
La Junta Vicinity / Otero County forecast zone
Measured
51 kt (59 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.903, -103.716 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377711, 377710, 377740, 377741, 377742.